Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Infinitesimal bending and twisting in one-dimensional dynamics


Author: Frederick P. Gardiner
Journal: Trans. Amer. Math. Soc. 347 (1995), 915-937
MSC: Primary 30C65; Secondary 30F30, 30F60, 32G15, 47B99
MathSciNet review: 1290717
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An infinitesimal theory for bending and earthquaking in one-dimensional dynamics is developed. It is shown that any tangent vector to Teichmüller space is the initial data for a bending and for an earthquaking ordinary differential equation. The discussion involves an analysis of infinitesimal bendings and earthquakes, the Hilbert transform, natural bounded linear operators from a Banach space of measures on the Möbius strip to tangent vectors to Teichmüller space, and the construction of a nonlinear right inverse for these operators. The inverse is constructed by establishing an infinitesimal version of Thurston's earthquake theorem.


References [Enhancements On Off] (What's this?)

  • [1] Lars V. Ahlfors, Finitely generated Kleinian groups, Amer. J. Math. 86 (1964), 413–429. MR 0167618
  • [2] Lars Ahlfors and Lipman Bers, Riemann’s mapping theorem for variable metrics, Ann. of Math. (2) 72 (1960), 385–404. MR 0115006
  • [3] Lipman Bers, A non-standard integral equation with applications to quasiconformal mappings, Acta Math. 116 (1966), 113–134. MR 0192046
  • [4] Frederick P. Gardiner, Teichmüller theory and quadratic differentials, Pure and Applied Mathematics (New York), John Wiley & Sons, Inc., New York, 1987. A Wiley-Interscience Publication. MR 903027
  • [5] Frederick P. Gardiner, A correspondence between laminations and quadratic differentials, Complex Variables Theory Appl. 6 (1986), no. 2-4, 363–375. MR 871741
  • [6] Frederick P. Gardiner and Dennis P. Sullivan, Symmetric structures on a closed curve, Amer. J. Math. 114 (1992), no. 4, 683–736. MR 1175689, 10.2307/2374795
  • [7] Frederick P. Gardiner and Dennis Sullivan, Lacunary series as quadratic differentials in conformal dynamics, The mathematical legacy of Wilhelm Magnus: groups, geometry and special functions (Brooklyn, NY, 1992) Contemp. Math., vol. 169, Amer. Math. Soc., Providence, RI, 1994, pp. 307–330. MR 1292907, 10.1090/conm/169/01662
  • [8] John B. Garnett, Bounded analytic functions, Pure and Applied Mathematics, vol. 96, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1981. MR 628971
  • [9] Oliver A. Goodman, Metrized laminations and quasisymmetric maps, Ph.D. thesis, Warwick University, 1989.
  • [10] Paul Green, Vector fields and Thurston's theory of earthquakes, Ph.D. thesis, Warwick University, 1987.
  • [11] Steven P. Kerckhoff, The Nielsen realization problem, Ann. of Math. (2) 117 (1983), no. 2, 235–265. MR 690845, 10.2307/2007076
  • [12] Irwin Kra, Automorphic forms and Kleinian groups, W. A. Benjamin, Inc., Reading, Mass., 1972. Mathematics Lecture Note Series. MR 0357775
  • [13] Subhashis Nag and Alberto Verjovsky, 𝐷𝑖𝑓𝑓(𝑆¹) and the Teichmüller spaces, Comm. Math. Phys. 130 (1990), no. 1, 123–138. MR 1055689
  • [14] Edgar Reich and Kurt Strebel, Extremal quasiconformal mappings with given boundary values, Contributions to analysis (a collection of papers dedicated to Lipman Bers), Academic Press, New York, 1974, pp. 375–391. MR 0361065
  • [15] H. M. Reimann, Ordinary differential equations and quasiconformal mappings, Invent. Math. 33 (1976), no. 3, 247–270. MR 0409804
  • [16] Dennis Sullivan, Bounds, quadratic differentials, and renormalization conjectures, American Mathematical Society centennial publications, Vol. II (Providence, RI, 1988) Amer. Math. Soc., Providence, RI, 1992, pp. 417–466. MR 1184622
  • [17] Dennis Sullivan, Quasiconformal homeomorphisms and dynamics. I. Solution of the Fatou-Julia problem on wandering domains, Ann. of Math. (2) 122 (1985), no. 3, 401–418. MR 819553, 10.2307/1971308
  • [18] William P. Thurston, Earthquakes in two-dimensional hyperbolic geometry, Low-dimensional topology and Kleinian groups (Coventry/Durham, 1984), London Math. Soc. Lecture Note Ser., vol. 112, Cambridge Univ. Press, Cambridge, 1986, pp. 91–112. MR 903860
  • [19] Scott Wolpert, The Fenchel-Nielsen deformation, Ann. of Math. (2) 115 (1982), no. 3, 501–528. MR 657237, 10.2307/2007011
  • [20] A. Zygmund, Smooth functions, Duke Math. J. 12 (1945), 47–76. MR 0012691

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30C65, 30F30, 30F60, 32G15, 47B99

Retrieve articles in all journals with MSC: 30C65, 30F30, 30F60, 32G15, 47B99


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1995-1290717-4
Article copyright: © Copyright 1995 American Mathematical Society